Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2024, 3:28 PM EDT for Grayson County, Smyth County, Tazewell County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2024, 3:28 PM EDT (19:28 UTC)
- Expired
- Jun 30, 2024, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:01 PM EDT, 27 minutes earlier.
Area forecast discussion, Jun 30, 3:01 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Sun Jun 30 2024 .SYNOPSIS... A cold front will move across the mid-atlantic region, with scattered showers and thunderstorms through this evening. Less humid air arrives Monday, along with cooler temperatures, fair weather persisting into Tuesday. Temperatures start to heat up again by the 4th of July. && .NEAR TERM /THROUGH MONDAY/... As of 300 PM EDT Sunday... Key Message: 1) Hot and humid with scattered showers/storms through this evening. 2) Cooler and less humid Monday. Steamy airmass covers entire forecast area with dewpoints in the 70s. Its uncomfortable to say the least... HVAC units having to work a little harder to remove the moisture from the air. This entire airmass is getting compressed ahead of an approaching cold front...regional PWAT values AOA 2 inches. Weather focus through this evening will be on the potential for showers and thunderstorms. The airmass certainly supports them, but there are limitations. The morning RNK and GSO soundings indicated westerly winds both surface and aloft. Westerlies over the mountains tend to suppress deep convection due to downward motion lee off the ridges, but since there is no capping inversion, think we will see at least some scattered activity over the mountains until sunset. Better convergence is expected over the piedmont where the westerlies over the mountains meet the southwesterly winds over the piedmont. This lee trof or convergent area should provide the better focus for deep convection with main severe threat from Highway 29 east toward the coast. Another area to watch is a mesoscale convective vortex (MCV) that is moving east-southeast along the KY/TN border. The models do not seem to be picking up on this feature very well, but experience would support clustering of deep convection underneath and in advance of this feature as it moves east- southeast through the NC High Country and Carolinas. That said, will maintain at least chance pops for scattered showers across the entire CWA but likely pops or numerous showers and thunderstorms for the VA/NC piedmont, and across the southwest mountains (Mount Rogers) of VA and into the NC High Country. Whether any of this becomes severe will be highly dependent on buoyancy and organization. Wind profiles are unidirectional with little or no directional shear. This would imply a predominantly multicellular storm mode. The high PWATs suggest thunderstorm cores will be very rain efficient with water loading resulting in some healthier downdraft winds. Forecast SBCAPE of 2000 g/kg is respectable...so would think damaging isolated severe gusts would be the modus operandi for the stronger storm cells through this evening. By in large today will be the best chance for getting any rain (and that is not saying much). Once the front comes through tonight, pops go way down until later in the week. Until the front clears the area, humidity levels will remain elevated. Temperatures will also remain quite warm (hot actually) with oppressive dewpoints. Expectation is for a wholesale change in airmass overnight with a much more pleasant day Monday. Dewpoints are expected to fall at least 20 degrees...falling into the 50s for Monday! Temperatures will also come down...a pleasant way to start the first day of July. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... Key Messages: 1: Heat ramps up heading towards Independence Day The first half of next week will be characterized by surface high pressure an intensifying subtropical ridge growing out of the southern plains and covering most of eastern and southern CONUS. This will result in daily increases in temperature as well as dewpoint. Highs on Monday will grow from the mid 80s/ upper 70s, and become 80s and low 90s by Wednesday July 3. Summer will make its presence known. All of this ridging and high pressure will keep skies clear and prevent shower formation, so shade and remaining indoors will be the only reprieve from the heat. This period of high temperatures and no cloud cover will only serve to worsen the abnormally dry and moderate drought conditions we're experiencing in the region. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 230 PM EDT Sunday... Key Messages: 1: Independence Day hot with potential for storms 2: Unsettled second half of the week Independence Day (Thursday) will likely be the hottest day of the week, and even the hottest of the season so far. Highs east of the Blue Ridge will be well into the 90s. Heat indices towards central VA and Southside VA will likely exceed 100F for a few hours in the afternoon Thursday and Friday. At the same time a front looks to finally break through the ridging over the southern CONUS, bringing the next shot of showers and storms since this weekend. Following the ridge weakening and surface high pressure being displaced, several waves with indeterminate timing will keep showers and storms in the forecast from Thursday on through the weekend. Timing of showers will be monitored closely as we forecast for holiday activities. Confidence is increasing for stormy conditions on Independence Day to potentially disrupt activities. After Independence Day, temperatures could moderate a bit, but still expecting temperatures and heat indices well above normal. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 300 PM EDT Sunday... Scattered showers/storms to persist through sunset, then expect clearing. Greatest coverage is expected south of I-64. A wind shift will take place later this evening. A cold front over the Ohio Valley will cross the mountains, winds ahead of the front are out of the WSW. Expect them to shift to the north overnight...then out of the northeast for Monday. A wholesale change in airmass is expected for Monday...featuring cooler temperatures, lower humidity, and clear skies. Confidence in the above scenario is moderate to high. EXTENDED AVIATION OUTLOOK... Monday-Wednesday appear to be VFR as high pressure works in from the north. Could be some fog Monday night in the river valleys and for areas that received significant rainfall. Storm chances increase by Thursday ahead of a front so sub-VFR possible. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...VFJ LONG TERM...VFJ AVIATION...PM
Hazardous weather outlook, Jun 30, 2:35 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 235 PM EDT Sun Jun 30 2024 NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-011845- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 235 PM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms can be expected this afternoon. A few may become strong to severe, with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ032>035-043>047-058-059-011845- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 235 PM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this afternoon into early evening. Some may bring damaging winds. In addition, heat indices may reach around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of hotter than normal temperatures returns by Independence Day into the holiday weekend. Heat indices could reach in excess of 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 1:11 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sun Jun 30 2024
NCZ003-004-301745-
Stokes NC-Surry NC-
111 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SURRY AND
SOUTHWESTERN STOKES COUNTIES THROUGH 145 PM EDT...
At 111 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pilot Mountain, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pilot Mountain...
Danbury...
King...
Pilot Mountain State Park...
Pinnacle...
Hanging Rock State Park...
and Capella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3626 8037 3636 8054 3647 8048 3642 8016
3626 8027
TIME...MOT...LOC 1711Z 295DEG 16KT 3639 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PWSpecial weather statement, Jun 30, 2:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Sun Jun 30 2024
VAZ044-058-301915-
Halifax VA-Pittsylvania VA-
238 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PITTSYLVANIA AND
SOUTHWESTERN HALIFAX COUNTIES THROUGH 315 PM EDT...
At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Java, or near Ingram, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Mt Airy...
Java...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3683 7930 3695 7918 3679 7880 3656 7899
TIME...MOT...LOC 1837Z 304DEG 19KT 3683 7915
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 30, 2:55 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Sun Jun 30 2024
VAZ007-009-010-012-301930-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
255 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SMYTH...CENTRAL
TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE COUNTIES
THROUGH 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marion...
Tazewell...
Ceres...
Burkes Garden...
Nebo...
Marion Wytheville...
and Gratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain may quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3706 8170 3721 8153 3711 8115 3692 8129
3681 8148
TIME...MOT...LOC 1855Z 309DEG 21KT 3708 8152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Jun 30, 3:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Sun Jun 30 2024
VAZ007-009-015-301945-
Tazewell VA-Grayson VA-Smyth VA-
322 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SMYTH...SOUTH CENTRAL
TAZEWELL AND WEST CENTRAL GRAYSON COUNTIES THROUGH 345 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quarry, or near Saltville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
Sugar Grove...
Troutdale...
and Broadford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3695 8182 3696 8178 3699 8179 3705 8170
3667 8132 3658 8161 3659 8168 3660 8167
3661 8165 3662 8162 3664 8161 3664 8162
3679 8170 3693 8183
TIME...MOT...LOC 1921Z 312DEG 26KT 3686 8170
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:38 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| Jun 30, 2:55 PM EDT | Special Weather Statement | RNK | Tazewell | 35 min |
| Jun 30, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 56 min |
| Jun 30, 3:22 PM EDT | Special Weather Statement | RNK | Smyth | 23 min |
| Jun 30, 3:44 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jun 30, 4:17 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Jun 30, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania, City of Danville | 68 min |
| Jun 30, 5:12 PM EDT | Special Weather Statement | RNK | Henry | 33 min |
| Jun 30, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 37 min |
| Jun 30, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 60 min |
| Jun 30, 6:12 PM EDT | Special Weather Statement | RNK | Pulaski | 33 min |
| Jun 30, 6:30 PM EDT | Special Weather Statement | RNK | Pulaski | 30 min |
| Jun 30, 6:45 PM EDT | Special Weather Statement | RNK | City of Martinsville | 30 min |
| Jun 30, 6:52 PM EDT | Special Weather Statement | RNK | Appomattox | 23 min |
| Jun 30, 6:56 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Jun 30, 7:29 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Jun 30, 7:59 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Jun 30, 5:51 AM EDT | Special Weather Statement | RNK | Watauga | 24 min |
| Jun 30, 1:11 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Jun 30, 3:47 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Jun 30, 4:05 PM EDT | Special Weather Statement | RNK | Person | 25 min |
| Jun 30, 5:02 PM EDT | Special Weather Statement | RNK | Mercer | 28 min |
| Jun 30, 5:29 PM EDT | Special Weather Statement | RNK | Mercer | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.